ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted September 18, 2015

High Levels of Mercury and Lead Found in Ayurvedic Herbal Supplements

On September 17, 2015, the FDA announced that Shree Baidyanath Ayurved Bhawan Ayurvedic dietary supplements were found to contain high levels of lead and/or mercury, which can cause serious health problems.

Excessive exposure to mercury can cause kidney or gastrointestinal problems with short-term use. Longer term use (a month or longer) can cause neurological problems and potentially be fatal. Exposure to levels found in these supplements can also cause psychiatric and personality disturbances, ataxia (or loss of coordination), visual loss and hearing loss. Other symptoms of mercury poisoning include loss of coordination, "pins and needles" sensations usually in the hands, feet, and around the mouth, and muscle weakness.

Exposure to lead, even at low levels, is associated with neurological impairment, and in children, learning disabilities and lower IQ scores. The levels of lead found in these products exceeds the recommended daily lead exposure for children less than 6 years of age and women of childbearing age and can potentially cause serious injury. Symptoms of lead toxicity include abdominal pain, headache, changes in blood pressure, dizziness, kidney and brain damage.

Baidyanath Ayurvedic supplements are manufactured by manufactured by Shree Baidyanath Ayurved Bhawan in India and are sold in the U.S. in retail stores and through internet sales.

The FDA is working to identify store which may have sold these products. One such store, Butala Emporium, Inc. of Jackson Heights, NY, has issued a recall of the products.

The agency recommends that anyone who has purchased these products should stop taking them immediately and consult with their health care provider, even if you are not having symptoms. Those who believe they are having an adverse event related to these products should seek immediate medical care and/or contact a poison control center.

See Related Warnings:

Soylent Meal Replacement Powder Reported to Contain Lead and Cadmium

Chinese Flu Product Poses Lead Poisoning Risk

Turmeric Spice Powder Recalled Due To High Lead Levels

Excessive Lead and Mercury Found In Chinese Herbal Supplements

Recall of Nature's Way Nettle Product Due to Lead Contamination

Use of Chinese Supplement Linked to Rare But Serious Condition

Canadian Warning on Use of Bejai Bowyantan for Infants

To read the FDA's warning, use the link below.